Hail, Burleson
- When
- March 27, 11:00 AM CST
- Where
- Burleson County, 3.96 mi NE of Lyons
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.426, -96.531
Nickel-sized hail was reported along FM 60.
Scattered thunderstorms developed ahead of an approaching dry line and cold front ushered into the area by a strong upper level low pressure system moving across the Texas/Oklahoma border. Thunderstorms first developed during the mid-morning hours near Austin and spread eastward into Burleson and Brazos counties by 11 AM.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Scattered thunderstorms developed ahead of an approaching dry line and cold front ushered into the area by a strong upper level low pressure system moving across the Texas/Oklahoma border. Thunderstorms first developed during the mid-morning hours near Austin and spread eastward into Burleson and Brazos counties by 11 AM. Additional activity later in the day began with a cell forming near Brenham that became severe and prompted several severe thunderstorm and tornado warnings as it moved east across portions of Grimes, Montgomery, and Liberty counties. Additional thunderstorm development to the south of this storm produced numerous reports of hail up to the size of baseballs in Harris County, including reports at both Bush Intercontinental and William P. Hobby airports. The event ended as the thunderstorms moved out of the Houston/Galveston County Warning Area by 7 PM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 27, 8:59 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
959 AM CDT FRI MAR 27 2009
.UPDATE...
SHOWERS BEGINNING TO DEVELOP TO OUR WEST THIS MORNING ALONG AND
EAST OF INTERSTATE 35. HAVE BUMPED UP POPS A BIT OUT WEST TO
ACCOUNT FOR THIS ACTIVITY AND LOWERED AFTERNOON HIGH TEMPS
SLIGHTLY IN OUR NORTHWESTERN COUNTIES.
12Z NAM BRINGING THE DRYLINE ACROSS OUR AREA SLOWER THAN
PREVIOUSLY ADVERTISED WHICH WOULD ALLOW ADDITIONAL TIME FOR
CONVECTIVE DEVELOPMENT ACROSS THE AREA. HAVE KEPT POPS GOING A BIT
LONGER THIS EVENING IN OUR EASTERN COUNTIES TO ACCOUNT FOR THIS. 38
&&
.PREV DISCUSSION... /ISSUED 414 AM CDT FRI MAR 27 2009/
DISCUSSION...
WIDESPREAD LOW STRATUS & FOG ACROSS THE REGION SHOULD PERSIST INTO
THE MID-LATE MORNING HOURS TODAY. SE TX SHOULD START OUT WITH A
PRETTY STOUT CAP TODAY. HOWEVER...WITH THE APPROACH OF THE UPPER
LEVEL TROF ALONG WITH SFC HEATING IT SHOULD EVENTUALLY ERODE.
DRYLINE WILL BE MOVING INTO THE AREA THIS AFTN QUICKLY FOLLOWED BY
A COLD FRONT DURING THE LATE AFTN & EVNG HOURS. AVAILABLE MOISTURE WILL
START OUT PALTRY (PWS<1) THANKS TO THE MESO HIGH THAT DEVELOPED
IN THE WAKE OF YDAYS STORMS. HOWEVER...GOES SOUNDER IMAGES SHOW A
TONGUE OF 1+ PWS STARTING TO MOVE TOWARD THE AREA FROM THE
VALLEY - MUCH LIKE WHAT THE 0Z GFS IS DEPICTING. SCT SHRA/TSTMS
WILL LIKELY BEGIN DEVELOPING BY EARLY AFTN ALONG THE DRYLINE BUT
THE MILLION DOLLAR QUESTION IS WHEN/WHERE SINCE ITLL HIGHLY
DEPEND ON THE CAPPING SITUATION AS WELL AS AVAILABLE MOISTURE.
MODEL CONSENSUS GENERALLY SHOWING INITIATION OCCURRING SOMEWHERE
IN THE CLL VICINITY THEN FILLING IN SEWD AS IT MOVES ALONG/EAST OF
I-45. THINK SPCS DAY 1 GRAPHIC AND REASONING IS SOUND AND WILL
GENERALLY FOLLOW ITS DIRECTION BY MENTIONING THE POTENTIAL FOR
ISOLATED SVR EAST OF A BRENHAM TO FREEPORT LINE. APPEARS BEST
SHOT WILL BE ACROSS OUR NE ZONES...BUT THEN AGAIN THERE ARE MANY
WHAT-IFS.
FRONT WILL USHER IN MUCH COLDER WX TONIGHT ALONG WITH BREEZY
CONDITIONS. NEXT SHIFT WILL LIKELY NEED TO ISSUE A WIND ADVSY FOR
AT LEAST THE COASTAL COUNTIES TONIGHT. TRENDED WEEKEND TEMPS
CLOSER TO THE COLDER RAW NAM12 DATA.
ONSHORE FLOW RESUMES SUN. NEXT FRONT IS SCHEDULED FOR MON NIGHT
(ECMWF) OR TUE (GFS). BOTH MODELS ARE DEPICTING MORE PACIFIC
MOISTURE AND UPPER IMPULSES AHEAD OF THIS FRONT THAN EARLIER RUNS
AND GFS IS NOW MORE BULLISH ON POPS. LEFT THE 20% THATS CURRENTLY
IN THE FCST FOR NOW BUT THESE MAY NEED TO EVENTUALLY BE BUMPED UP.
WEAK RETURN FLOW SETS UP WED AHEAD OF ANOTHER FRONT THURSDAY. 47
MARINE...
LOWER WINDS EXPECTED TODAY IN THE WAKE OF THE STORMS...BUT THE LONG
FETCH SHOULD HELP TO KEEP SEAS SLIGHTLY ELEVATED. HAVE OPTED FOR AN
SCEC FOR THE OFFSHORE WATERS THROUGH THIS AFTN INSTEAD OF AN SCA...
BASED ON CURRENT TRENDS. HOWEVER SCAS ARE LIKELY AREAWIDE TONIGHT/
MOST OF SAT IN THE WAKE OF THE FRONT. BUILDING HIGH PRESSURE DURING
THE LATTER PART OF SAT TO HELP LOWER WINDS/SEAS FOR THE REST OF THE
WEEKEND...WITH LIGHT ONSHORE WINDS RETURNING LATE SUN. FOR THE LONG
RANGE FCST...MODELS REMAIN CONSISTENTLY INCONSISTENT WITH REGARD TO
POSSIBLE FROPAS. ATTM NOT GOING TO MAKE A LOT OF CHANGES TO WHAT WE
ALREADY HAVE IN THE GRIDS FOR THIS TIMEFRAME...BUT WILL GO WITH THE
ECMWF FOR BALANCE OF THE FCST PERIOD. 41
AVIATION...
UPCOMING TAF PACKAGE PROMISES TO BE A TRICKY ONE WITH THE CONTINUED
DEVELOPMENT OF LOW CLOUDS/FOG THIS MORNING. WE SHOULD SEE THIS MESS
MIX OUT BY MID MORNING GIVEN THE MODERATE WINDS JUST ABOVE THE SFC/
LACK OF HIGH CLOUDS. STILL SOME QUESTIONS REGARDING THE POSSIBILITY
OF ADDITIONAL PCPN DEVELOPMENT LATE THIS AFTN/EARLY EVENING AS THIS
NEXT COLD FRONT MOVES THROUGH THE CWA. ATTM WILL LIKELY OPT TO KEEP
WITH THE CURRENT TRENDS OF JUST CB AND VCTS FOR THIS TIMEFRAME.
VFR (BUT STRONGISH WINDS) EXPECTED IN THE WAKE OF THE FRONT FOR TO-
MORROW NIGHT. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 79 38 62 34 70 / 50 20 0 0 0
HOUSTON (IAH) 78 42 61 40 69 / 50 30 0 0 0
GALVESTON (GLS) 78 49 62 47 68 / 30 30 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM CDT THIS MORNING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...38HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 433 AM CDT FRI MAR 27 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-281200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 433 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT CHANCE OF SEVERE STORMS THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE SOUTHERN PLAINS TODAY AND TONIGHT AND WILL DRAG A DRYLINE AND COLD FRONT INTO THE REGION THIS AFTERNOON AND EVENING. THESE FEATURES WILL TRIGGER SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE AREA THIS AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE EAST OF A BRENHAM TO FREEPORT LINE THIS AFTERNOON. BREEZY CONDITIONS ARE EXPECTED IN THE WAKE OF THE FRONT THIS EVENING AND TONIGHT. A WIND ADVISORY MAY BE REQUIRED FOR THE COASTAL COUNTIES. A SMALL CRAFT ADVISORY WILL BE ISSUED FOR THE COASTAL WATERS WHERE GUSTS TO GALE FORCE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
The Ft Hood radar (KGRK), 88 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
32 hail, 1 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Nickel-sized hail was reported along FM 60.
A funnel cloud was reported in Snook.
Nickel-sized hail was reported on FM 1428.
Nickel-sized hail was reported at Camp Allen on FM 362.
Quarter-sized hail was reported just west of Magnolia.
Penny-sized hail was reported near the intersection of Loop 336 and State Highway 105.
Quarter-sized hail was reported along FM 1097.
Nickel-sized hail was observed at the Lake Conroe Dam.
Golf ball-sized hail was reported in Conroe. There were numerous reports of damaged vehicles.
Quarter-sized hail was observed at the intersection of South Loop 336 and FM 3083.
Quarter-sized hail was observed near the intersection of Interstate 45 and FM 1488.
Golf ball-sized hail and vehicle damage was reported in Cut and Shoot.
Baseball-sized hail was reported along State Highway 105.
Hen egg-sized hail was reported at the intersection of State Highway 105 and Fostoria Road.
There was a brief tornado in Cleveland in which witnesses observed a funnel cloud with swirling dust and debris at the surface. A loosely-attached roof was lifted from a business and carried 50 yards into a hospital parking lot. The windows of another business were blown out.
Quarter-size hail was reported within the town of Cleveland.
There were numerous reports of golf ball-sized hail.
Penny-sized hail was reported at the intersection of Interstate 45 and Beltway 8 near Greenspoint Mall.
Thunderstorm winds downed a power pole onto the roof of a convenience store near the intersection of State Highway 105 and Travis Street.
Golf ball-sized hail was reported at Bush Intercontinental Airport.
Quarter-sized hail was reported at the intersection of Will Clayton Parkway and Atascocita Road.
Quarter-sized hail was reported at the intersection of State Highway 59 and FM 1960 near Deerbrook Mall.
Penny-sized hail was reported at the intersection of Monroe and Airport Road.
Golf ball-sized hail was reported at the intersection of Atascocita and Wilson Road.
Quarter-sized hail was reported along State Highway 59.
Quarter-sized hail was reported in Porter.
Hen egg-sized hail was reported in Humble.
Golf ball-sized hail was reported at the intersection of Loop 494 and Kingwood Drive.
Quarter-sized hail was reported at the intersection of Wilson Road and the FM 1960 Bypass.
Penny-sized hail was reported in the Summerwood subdivision on the southwest side of Lake Houston.
Golf ball-sized hail was reported on FM 1960.
Penny-sized hail was reported at the intersection of the Fairmont Parkway and Shaver Street.
Nickel-sized hail was reported at the intersection of Spencer Highway and Beltway 8.
Quarter-sized hail was reported on Center Street.
Golf ball-sized hail was reported in Liberty.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152134, 152133, 152135, 152136, 152294, 153416, 153417, 153418, 153420, 153426, 153427, 153566, 153567, 153568, 153590, 153569, 153570, 153571, 153706, 153572, 153573, 153574, 153575, 153576, 153577, 153578, 153579, 153580, 153581, 153582, 153583, 153585, 153587, 153588, 153589.